Alert archive / Illinois / Tornado Warnings in 2009
Tornado Warning 42, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 14, 2009, 1:41 AM CDT for Jackson County, Illinois; Perry County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2009, 1:41 AM CDT (06:41 UTC)
- Expired
- May 14, 2009, 2:06 AM CDT
- In force
- 25 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
Counties Jackson County, IL, Perry County, MO
The radar
The Paducah radar (KPAH), 116 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:01 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1574 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 350 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KPAH 140641
TORPAH
ILC077-MOC157-140715-
/O.NEW.KPAH.TO.W.0042.090514T0641Z-090514T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
141 AM CDT THU MAY 14 2009
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN PERRY COUNTY IN SOUTHEAST MISSOURI...
NORTHWESTERN JACKSON COUNTY IN SOUTHERN ILLINOIS...
* UNTIL 215 AM CDT.
* AT 139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 28 MILES WEST OF
AVA...MOVING EAST AT 40 MPH.
* LOCATIONS IN THE WARNED AREA INCLUDE...
AVA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS EITHER IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A HOME OR BUILDING. STAY AWAY FROM WINDOWS.
&&
LAT...LON 3774 8936 3776 9006 3788 8994 3790 8982
3781 8970 3792 8963 3795 8938
TIME...MOT...LOC 0641Z 266DEG 35KT 3784 8999
$$1 follow-up statement
000
WWUS53 KPAH 140706
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
206 AM CDT THU MAY 14 2009
ILC077-MOC157-140715-
/O.CAN.KPAH.TO.W.0042.000000T0000Z-090514T0715Z/
JACKSON IL-PERRY MO-
206 AM CDT THU MAY 14 2009
...THE TORNADO WARNING FOR NORTHWESTERN JACKSON COUNTY IN SOUTHERN
ILLINOIS...AND NORTHERN PERRY COUNTY IN SOUTHEAST MISSOURI IS
CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND NO
LONGER POSES A THREAT OF TORNODOES.
LAT...LON 3774 8936 3776 9006 3788 8994 3790 8982
3781 8970 3792 8963 3795 8938
TIME...MOT...LOC 0705Z 266DEG 35KT 3786 8969
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 13, 5:51 PM CDT, 7 hours 50 minutes earlier.
Area forecast discussion, May 13, 5:51 PM CDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 551 PM CDT WED MAY 13 2009 .UPDATE... REMNANT MCV INTO SOUTHERN ILLINOIS. CONVECTION HAVING A VERY DIFFICULT TIME GENERATING PERSISTENT CORES WITH ANY APPRECIABLE ROTATION. THE LIMITING FACTOR ALL ALONG WAS ONLY MARGINALLY SUPPORTIVE WIND FIELDS FROM 700-300 MB IN THE 30-40 KT RANGE NOT INCREASING WITH HEIGHT FOR SPEED SHEAR...WHILE UNIDIRECTIONAL. ALREADY CLEARED SE MISSOURI COUNTIES. WE MAY SEE SOME WIND GUSTS BASED ON THE LATEST TRENDS...IF THEY CAN TRANSLATE TO THE SURFACE IN THE COMPACTING MCV AS IT HEADS TOWARD THE WABASH RIVER. BUT AT THIS TIME...RETURNS ARE NOT TOO IMPRESSIVE. LOW LEVEL WINDS ARE STILL DECENT...WITH AN UNSTABLE FETCH INTO THE CONVECTION FROM WEST KY AND SE MO. CELLS MAY STILL INTENSIFY IN WATCH AREA. ALSO UPDATED THE AVIATION SECTION BELOW FOR THE UPCOMING 00Z TAF ISSUANCE. ...NOLES... && .DISCUSSION... /ISSUED 240 PM CDT WED MAY 13 2009/ DISCUSSION... MCV MOVING INTO SE MISSOURI THIS AFTERNOON WITH INCREASING CONVECTION VERY CLOSE TO OUR SE MISSOURI COUNTIES. OVER THE REMAINDER OF THE AREA...CAP IS SLOWLY WEAKENING BUT STILL PRESENT...WITH NIL ACTIVITY ON THE RADAR. CAPE VALUES ALONG AND WEST OF THE MISSISSIPPI RIVER RUNNING 1500-2000 SURFACE BASED WITH LI/S BELOW -6. WILL CONTINUE TO MONITOR THIS AREA...BUT WITHOUT A FOCUS FOR LIFT...MAY BE HARD TO GEN UP CONVECTION THROUGH THE END OF THE DAY. THE PRESENCE OF THE MCV AND ATTENDANT FORCING TO ITS SOUTH MAY HAVE TO BE THE FOCUS FOR CONVECTIVE DEVELOPMENT ACROSS WESTERN PORTIONS OF THE REGION. ONLY OTHER FEATURES ARE WEAK CONVERGENCE NEAR THE MISSISSIPPI RIVER...AND POTENTIALLY OUTFLOW ACROSS SOUTHERN ILLINOIS UP NEAR INTERSTATE 64 FROM EARLIER CONVECTION TO OUR NORTH. SPC CONTINUES TO OUTLOOK SE MISSOURI AND SRN ILLINOIS IN A MODERATE RISK AREA...WHICH IS PLAUSIBLE. VERY UNSTABLE CONDITIONS COUPLED WITH DECENT LOW LEVEL WIND FIELDS AND POTENTIALLY REMNANT BOUNDARIES COULD RESULT IN DISCRETE CELLS CAPABLE OF HAIL...STRONG WINDS AND POSSIBLY A TORNADO. IN THE VERTICAL...SPEED SHEAR IS ONLY MARGINAL...WITH LITTLE CHANGE IN A 30-40KT PROFILE FROM 700-300MB. THEREFORE EVEN THOUGH WE MAY SEE DISCRETE CELLS... PERSISTENCE MAY NOT BE AS PROMINENT. SHOULD BE EVOLUTIONARY TONIGHT AS INSTABILITY SHIFTS FARTHER NORTHWEST INTO SRN ILLINOIS AND SE MISSOURI AFTER 00Z...AHEAD OF A COLD FRONTAL BOUNDARY. POPS WILL GO INTO CATEGORICAL RANGE...AND MODE SHOULD BECOME MORE LINEAR AND BROAD SCALE COVERAGE WISE THROUGH 06Z. AFTER 06Z INSTABILITY DIMINISHES...WITH WHAT SHOULD BE A LOWERING THREAT OF SEVERE WEATHER LATE...AS THE BOUNDARY SETTLES SOUTH TO THE OHIO RIVER AND WEAKENS AND STALLS...WITH LIKELY POPS SOUTHERN SECTIONS BY THURSDAY MORNING. A CONTINUED UNSETTLED PATTERN WILL PERSIST THROUGH SATURDAY WITH A COLD FRONT COMING INTO THE REGION BY LATE SATURDAY AFTERNOON INTO EARLY SATURDAY NIGHT. THEREFORE CANNOT ELIMINATE POPS FROM ANY PERIOD. BUT THE NEXT BEST CHANCES WILL LIKELY BE FRIDAY WITH A POTENTIAL MCS...AND WITH THE FRONT LATE SATURDAY INTO EARLY SATURDAY NIGHT. THE OPS MODELS AND ENSEMBLES CONTINUE TO SUPPORT DRY WEATHER SUNDAY THROUGH THE MIDDLE PART OF NEXT WEEK...WITH HIGH PRESSURE DOMINANT FOR THE MOST PART...ACROSS THE EASTERN PART OF THE NATION. WILL LET WIND ADVISORY CONTINUE THROUGH EARLY EVENING IN WIND DAMAGE AREAS OF SE MISSOURI AND SRN ILLINOIS...WITH THE LAKE WIND ADVISORY CONTINUING THROUGH 6 PM ELSEWHERE. && .AVIATION... WILL MONITOR KEVV AND KOWB FOR CONVECTIVE TRENDS EARLY ON. BEST CHANCE OF CONVECTION AT ALL THE TAF SITES WILL BE LATER ON AS A COLD FRONT SETTLES SOUTH INTO THE REGION OVERNIGHT. GENERALLY VFR CONDITIONS OUTSIDE OF CONVECTION. SHORT TERM...KPAH AND KCGI TAF SITES WILL LIKELY BE FREE OF CONVECTION THROUGH 06Z. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
Hazardous weather outlook, May 13, 10:07 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1007 PM CDT WED MAY 13 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-141000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1007 PM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A LINE OF THUNDERSTORMS ASSOCIATED WITH A COLD FRONT IS EXPECTED TO PUSH SOUTHEAST THROUGH MUCH OF THE QUAD STATE AFTER MIDNIGHT. THE STORMS MAY BE SEVERE AS THEY ENTER THE AREA...BUT WILL LIKELY BE WEAKENING AS THEY MOVE EASTWARD THROUGH THE REGION. DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT A TORNADO OR TWO AND SOME LARGE HAIL WILL STILL BE POSSIBLE. LOCALLY HEAVY RAINFALL WILL BE ANOTHER CONCERN TONIGHT. SOME GUSTS UP TO 30 MPH WILL BE POSSIBLE AHEAD OF THE FRONT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS CONTINUE IN THE FORECAST THURSDAY THROUGH SATURDAY NIGHT. LOCALLY HEAVY RAINS AND LIGHTNING ARE THE PRIMARY HAZARDS WITH STORMS DURING THIS TIME PERIOD. ISOLATED SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY SATURDAY INTO SATURDAY NIGHT. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR RIVER FLOOD INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.
In the hours before
Special weather statement, May 13, 8:13 PM CDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 813 PM CDT WED MAY 13 2009 INZ081-082-140215- PIKE-GIBSON- INCLUDING THE CITIES OF...OAKLAND CITY...PETERSBURG AND PRINCETON 913 PM EDT WED MAY 13 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 912 PM EDT...LAW ENFORCEMENT OFFICIALS IN GIBSON COUNTY REPORTED WIDESPREAD DAMAGING WINDS IN EXCESS OF 50 MPH. THE WINDS ARE ASSOCIATED WITH A LINE OF SHOWERS...AND WILL SPREAD NORTH AND EAST ACROSS MUCH OF GIBSON AND PIKE COUNTIES THROUGH 10 PM EDT. MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY BRING DOWN TREE LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR OBJECTS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.
Local storm report, May 13, 8:19 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
819 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM NON-TSTM WND GST PRINCETON 38.36N 87.57W
05/13/2009 E55 MPH GIBSON IN TRAINED SPOTTER
WIDESPREAD 50 TO 60 MPH WINDS COUNTYWIDE. TREES AND POWER
LINES DOWN. VEHICLE OFF ROAD.
&&
MYLocal storm report, May 13, 8:29 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
829 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM NON-TSTM WND GST ARTHUR 38.34N 87.25W
05/13/2009 E55 MPH PIKE IN TRAINED SPOTTER
TREES AND POWER LINES DOWN.
&&
MYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 1:30 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson, Perry, Wayne | 45 min |
| May 14, 1:50 AM CDT | Severe Thunderstorm Warning | PAH | Wayne | 25 min |
| May 14, 2:01 AM CDT | Flash Flood Warning | PAH | Jefferson, Perry, Wayne | 3 hr |
| May 14, 2:19 AM CDT | Severe Thunderstorm Warning | PAH | Jackson, Williamson | 41 min |
| May 14, 2:21 AM CDT | Flash Flood Warning | PAH | Jackson | 3 hr |
| May 14, 3:04 AM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Saline | 26 min |
| May 14, 3:38 AM CDT | Severe Thunderstorm Warning | PAH | Johnson, Pope | 17 min |
| May 14, 3:51 AM CDT | Severe Thunderstorm Warning | PAH | Johnson, Massac, Pope | 24 min |
| May 13, 10:52 PM CDT | Severe Thunderstorm Warning | PAH | Carter | 38 min |
| May 14, 12:46 AM CDT | Severe Thunderstorm Warning | PAH | Carter, Ripley | 44 min |
| May 14, 1:29 AM CDT | Severe Thunderstorm Warning | PAH | Butler, Carter, Ripley, Wayne | 46 min |
| May 14, 2:09 AM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau | 51 min |
| May 14, 2:16 AM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Butler, Stoddard, Wayne | 44 min |
Nearby
Tornado Warnings in Illinois, 2009Tornado Warnings in Missouri, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.